Why Is My Diarrhea Red?

Medically reviewed by Deborah Weatherspoon, PhD, RN, CRNA, COI on September 13, 2016Written by Neel Duggal

Overview

When you go to the bathroom, you expect to see brown stools. However, if you have diarrhea and see red, you might wonder why and what you need to do.

Common symptoms of diarrhea include:

  • loose stools three or more times per day
  • cramps in the abdomen
  • pain in the stomach
  • fatigue
  • dizziness from fluid loss
  • fever

The color of your diarrhea can be used to help identify the cause of your change in stools. Keep reading to learn more about the possible reasons why you may get red diarrhea and what steps you should take if you experience this symptom.

What causes red diarrhea?

Diarrhea is often caused by a pathogen, such as a virus or bacterium. The most common cause of diarrhea in adults is norovirus. The use of antibiotics can also cause diarrhea. That’s because antibiotics disrupt the bacteria in the lining of the stomach.

There are quite a few reasons why your diarrhea may be red, and some are more serious than others.

Rotavirus

One of the most common symptoms of rotavirus is red diarrhea. It’s sometimes called the stomach bug or stomach flu. Rotavirus is the most common cause of diarrhea in infants and children under the age of 5. Symptoms of rotavirus are similar to the standard symptoms of diarrhea, and may include:

  • fever
  • vomiting
  • abdominal pain
  • watery diarrhea for three to seven days

Gastrointestinal bleeding

In some cases, bleeding in the digestive system may show up in your stool. Bleeding in the digestive system can be caused by many conditions, including:

  • constipation
  • diverticulosis
  • hemorrhoids
  • inflammatory bowel disease
  • intestinal infection
  • stomach ulcers

Blood from the digestive system may appear darker in color, or almost black. Blood from the anus will typically be a bright red color.

E. coli infection

This bacterium causes many symptoms of diarrhea, including red stools. You can get E. coli from eating undercooked beef, drinking raw milk, or eating food infected with animal feces. It typically takes a couple of days after being infected for symptoms to appear.

Anal fissures

Inflammation can cause tears in the skin around the anus. Tears may lead to a small amount of blood in the stool. Typically, this leads to much less redness in toilet water when compared to other sources of red diarrhea. Sources of tears include excess stool and sexual contact with the anus.

Cancer polyps

In some cases, excess bowel movements may irritate colon growths called polyps. Polyps may be a sign of colorectal cancer. Oftentimes, the bleeding is internal and not visible to the naked eye. Diarrhea may irritate polyps and lead to blood in the stool.

Side effect of medication

Certain medications may cause gastrointestinal bleeding or disrupt bacteria in the stomach. This can lead to bleeding or infection that may cause red diarrhea.

Consuming red food or drinks

Drinking fluids or eating foods that are either naturally red or dyed may cause red stools. These include:

  • wine
  • fruit juices
  • Jell-O
  • Kool-Aid
  • red candy

Risk factors

General risk factors for diarrhea include:

  • poor hygiene or not washing your hands with soap
  • diabetes
  • inflammatory bowel disease
  • eating large amounts of meat and fibers
  • drinking poor quality water

Risk factors for red diarrhea depend on the specific cause.

When should you see a doctor?

Red diarrhea is not always serious. It may indicate a serious problem though, especially if the redness is caused by blood. If you have red diarrhea and experience the following additional symptoms, you should call your doctor right away:

  • fatigue
  • dizziness
  • gastrointestinal discomfort
  • difficulty with breathing
  • disorientation
  • fainting
  • fever higher than 101°F (38°C)
  • severe stomach pain
  • vomiting of blood or black fragments

Diagnosis

If your diarrhea is red, it may mean you have blood in your stool. To determine if the redness is caused by blood, your doctor may do a fecal occult blood test. This test looks for the presence of microscopic amounts of blood in the feces.

Over time, excess blood loss may lead to the following complications:

  • iron deficiency
  • kidney failure
  • severe blood loss
  • dehydration

If you have symptoms of rotavirus, your doctor will take a stool sample so that they can test for the rotavirus antigen. A stool sample can also be tested to look for E. coli. To test for E. coli, a pathologist will test your stool sample for the presence of toxins produced by these bacteria.

If gastrointestinal bleeding is suspected, your doctor will review your symptoms and then use a variety of tests to determine the specific cause of your bleeding.

Your doctor may also look at your anal and rectal tissue to determine if there are tears.

Treatment

Your treatment will depend on the cause of the redness in your diarrhea.

Typically, people with healthy immune systems don’t need specific medication to treat rotavirus or E. coli. Rotavirus symptoms last a few days and E. coli symptoms should clear up within a week. It’s important to stay hydrated when you have diarrhea. Drink lots of water and other fluids. You may be able to treat diarrhea at home using over-the-counter medications, such as loperamide (Imodium A-D), but ask your doctor first. In some cases, your doctor may advise against taking standard anti-diarrheal medications because they are not effective against E. coli.

Diarrhea from rotavirus or E. coli could lead to dehydration that requires hospitalization. Your doctor may need to give you intravenous fluids to help replace lost fluids.

If your red diarrhea is caused by anal fissures, you may be able to treat them by eating fiber-rich foods, such as whole grains and vegetables. Staying hydrated by regularly drinking water and exercising can help prevent tears to the anus. If symptoms continue, your doctor may recommend externally applied nitroglycerine (Nitrostat, Rectiv) or topical anesthetic creams such as lidocaine hydrochloride (Xylocaine).

If your doctor suspects gastrointestinal bleeding, they will ask questions about your symptoms and may run tests.

Outlook

Red diarrhea may indicate something serious, such as gastrointestinal bleeding, or something less severe such as drinking too much Kool-Aid. The redness can vary quite a bit. Call your doctor if:

  • you have red diarrhea that does not improve
  • you have a fever
  • you suspect you are dehydrated

Your doctor can help you find the best treatment for your symptoms.

CMS Id: 110218